Arizona, 2008Heavy Snow and High Wind in Arizona, February 3 to 4, 2008
February 3 to 4, 2008 · NWS FGZ · 17 events in 14 counties and zones
A strong and cold Pacific storm brought significant winds and snow to northern Arizona on February 3rd and 4th. The snow level was at or above 4500 feet during most of the storm system.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and cold Pacific storm brought significant winds and snow to northern Arizona on February 3rd and 4th. The snow level was at or above 4500 feet during most of the storm system. Ten to thirty inches of snow fell above 6000 feet. Snow also fell down to elevations that usually do not see much snow. Most areas across northern Arizona had windy conditions. The Little Colorado River Valley experienced winds in excesses of 50 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 2, 8:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 2, 8:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SAT FEB 2 2008
.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS NORTHERN
ARIZONA SUNDAY AND MONDAY. THIS STORM IS EXPECTED TO BRING HEAVY
SNOW AND STRONG WINDS TO MUCH OF NORTHERN ARIZONA...ESPECIALLY FROM
SUNDAY AFTERNOON THROUGH MONDAY MORNING. FAIR BUT COLD WEATHER WILL
RETURN BY TUESDAY AS HIGH PRESSURE BEGINS TO BUILD OVER ARIZONA. DRY
CONDITIONS AND NEAR NORMAL TEMPERATURES ARE THEN EXPECTED FOR THE
REMAINDER OF NEXT WEEK.
&&
.DISCUSSION...A FAST MOVING WEATHER DISTURBANCE WAS HEADING TO THE
EAST THIS EVENING WITH A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS
CONTINUING FROM WINSLOW EASTWARD UNTIL AROUND MIDNIGHT.
A MUCH STRONGER STORM SYSTEM WILL IMPACT NORTHERN ARIZONA ON SUNDAY
AND MONDAY. A BROAD COLD TROUGH IS LOCATED ACROSS THE WESTERN
UNITED STATES. ON SUNDAY...A SHORT-WAVE MOVING THROUGH THE LARGE-SCALE
TROUGH WILL BRING STRONG SYNOPTICALLY FORCED UPWARD MOTION...30 TO
40 MPH UPSLOPE FLOW AND A SATURATED MOIST LAYER EXTENDING UPWARD TO
-25 DEGREES CELSIUS FOR EXCELLENT SNOW/PRECIPITATION MICROPHYSICS.
CONSEQUENTLY...A WINTER STORM WARNING IS IN EFFECT FOR ALL AREAS OF
NORTHERN ARIZONA FOR SUNDAY AND MONDAY.
SNOW LEVELS WILL HOVER AROUND 5500 FEET THROUGH SUNDAY AFTERNOON BUT
LOWER TO AROUND THE 3000 FOOT LEVEL BY MONDAY MORNING.
SNOWFALL IS EXPECTED TO BEGIN OVER NORTHWEST ARIZONA EARLY SUNDAY
SPREADING EASTWARD DURING THE DAY. THE HEAVIEST SNOWFALL IS
EXPECTED TO OCCUR FROM THE LATE AFTERNOON THROUGH EARLY MONDAY
MORNING IN THE WEST...AND FROM SUNDAY EVENING UNTIL MIDDAY MONDAY IN
THE EAST. EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES BETWEEN
4000 AND 5000 FEET...6 TO 12 INCHES BETWEEN 5000 AND 7000 FEET...AND
12 TO 24 INCHES ABOVE THE 7000 FOOT LEVEL.
FOR TUESDAY AND BEYOND...SNOW SHOWERS WILL LINGER INTO EARLY
TUESDAY BEFORE HIGH PRESSURE BEGINS TO BUILD ACROSS ARIZONA. FOR
THE REMAINDER OF THE WEEK NORTHERN ARIZONA WILL REMAIN DRY WITH
TEMPERATURES WARMING TO NEAR NORMAL.
MCCOLLUM
&&
.AVIATION...FOR THE 06Z PACKAGE...THROUGH 12Z SUN...AREAL COVERAGE
OF MVFR CIGS WILL INCREASE OVER NORTHERN ARIZONA WITH WIDELY SCT
-SHRA/SHSN NORTH OF KIGM-KFLG-KGUP LINE DUE TO THE APPROACH OF A
STRONG STORM SYSTEM. AFTER 12Z...THE STRONG AND MOIST STORM WILL BRING
WIDESPREAD MVFR AND IFR CONDITIONS WITH RAIN AND SNOW STARTING IN
WESTERN ARIZONA AND SPREADING EASTWARD DURING THE MORNING. SNOW
LEVELS WILL HOVER AROUND 5500 FEET DURING THE DAY SUNDAY BUT RAPIDLY
LOWER TO 3000 FEET ACROSS THE AREA SUNDAY NIGHT. ADDITIONALLY AFTER
14Z...WIDESPREAD SOUTHWEST SURFACE WINDS AT 20 TO 30 KT WITH HIGHER
GUSTS WILL DEVELOP. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
MCCOLLUM
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM SUNDAY
MORNING THROUGH MONDAY AFTERNOON FOR AZZ004>018-037>040.
&&
Hazardous weather outlook, Feb 2, 4:00 PM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST SAT FEB 2 2008
AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 PM MST SAT FEB 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
NO WEATHER HAZARDS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN ARIZONA FOR
SUNDAY AND MONDAY.
A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS ARIZONA SUNDAY AND
MONDAY BRINGING WIDESPREAD MODERATE RAIN AND SNOW TO THE REGION.
SNOW WILL BEGIN SUNDAY MORNING IN THE WESTERN PORTIONS OF THE STATE
SPREADING EASTWARD DURING THE AFTERNOON. THIS STORM HAS THE
POTENTIAL OF PRODUCING SNOWFALL AMOUNTS OF A FEW INCHES ABOVE 4000
FEET...6 TO 12 INCHES ABOVE 5000 FEET...AND 12 TO 24 INCHES ABOVE
7000 FEET. STRONG WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 40 MPH
WILL ACCOMPANY THIS STORM...AND WILL RESULT IN BLOWING AND DRIFTING
OF SNOW.
PERSONS IN THE WARNING AREA SHOULD MONITOR THIS WINTER STORM EVENT BY
VISITING OUR WEB SITE AT WWW.WEATHER.GOV/FLAGSTAFF FOR UPDATES.
Heavy Snow, Chuska Mountains and Defiance Plateau
- When
- February 3, 12:00 AM MST to February 4, 5:00 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
St Michaels received as much as 10 inches of snow.
Heavy Snow, Kaibab Plateau
- When
- February 3, 8:00 AM MST to February 4, 5:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The North Rim of the Grand Canyon received 12 inches of new snow.
Heavy Snow, Grand Canyon Country
- When
- February 3, 8:00 AM MST to February 4, 5:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Eight inches of new snow fell at the South Rim of the Grand Canyon.
Heavy Snow, Yavapai County Mountains
- When
- February 3, 8:00 AM MST to February 4, 5:00 PM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
As much as 6 inches of snow fell in Prescott.
Heavy Snow, Western Mogollon Rim
- When
- February 3, 9:00 AM MST to February 4, 5:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snowfall amounts across the Western Mogollon Rim include: Bellemont 10 inches, Flagstaff 10 TO 14 inches, Hart Prairie 19 inches, Mormon Lake 18 to 22 inches, Munds Park 11 to 14 inches, Sunset Crater 15 inches, and Parks 12 inches.
Heavy Snow, Eastern Mogollon Rim
- When
- February 3, 9:00 AM MST to February 4, 9:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Snowfall amounts include: Clints Well 27 inches, Forest Lakes 24 inches, and Heber 15 to 18 inches.
Heavy Snow, White Mountains
- When
- February 3, 10:00 AM MST to February 4, 9:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Snowfall amounts include: two miles north of McNary 13 inches, Nutrioso 6 to 8 inches, Pinetop/Lakeside 16 to 18 inches, Show Low 18 inches, and White River 5 inches.
Heavy Snow, Northern Gila County
- When
- February 3, 10:00 AM MST to February 4, 9:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Snowfall amounts include: Payson 6 to 8 inches, Star Valley 10 inches, Strawberry 12 inches, and Cedar Creek 2 to 3 inches. Highway 87 was closed because of slippery conditions for close to nine hours from the night of the 4nd to the morning of the 5th.
Heavy Snow, Little Colorado River Valley in Navajo County
- When
- February 3, 10:00 AM MST to February 4, 9:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
Snowfall amounts include: Taylor 8 inches, Winslow 5 inches, and Holbrook 6 to 7 inches.
Heavy Snow, Northeast Plateaus and Mesas South of Highway 264
- When
- February 3, 10:00 AM MST to February 4, 5:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Petrified Forest National Park received 9 inches of new snow.
Heavy Snow, Black Mesa Area
- When
- February 3, 10:00 AM MST to February 4, 4:00 PM MST
- Where
- Black Mesa Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Navajo National Monument received 11 inches of snow and Rough Rock received 4 inches of snow.
Heavy Snow, Chinle Valley
- When
- February 3, 10:00 AM MST to February 4, 5:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Kayenta received 5 inches of snow and Chinle received 3 inches of snow.
Heavy Snow, Little Colorado River Valley in Apache County
- When
- February 3, 11:00 AM MST to February 4, 9:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Snowfall amounts include: Springerville 8 inches and Concho 4 inches.
High Wind, Little Colorado River Valley in Navajo County
- When
- February 3, 2:30 PM MST to 6:30 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport reported wind gusts to 60 MPH.
High Wind, Little Colorado River Valley in Apache County
- When
- February 3, 2:30 PM MST to 6:30 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The St. Johns Airport reported wind gusts to 60 MPH.
High Wind, Northeast Plateaus and Mesas South of Highway 264
- When
- February 3, 2:30 PM MST to February 4, 9:00 PM MST
- Where
- Northeast Plateaus and Mesas South of Highway 264 forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 35.545, -110.527 (the zone’s center; the record gives no point)
Strong winds, with estimated gusts to 60 MPH blew across the area during the late afternoon.
High Wind, Little Colorado River Valley in Coconino County
- When
- February 3, 3:30 PM MST to 6:30 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Strong winds blew across the Little Colorado River Valley with estimated gusts to 60 MPH.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 3, 20082 deaths · 4 injured · 18 events
- Winter Storm and Heavy Rain in Arizona, February 3 to 4, 20081 death · 1 injured · 8 events
- Flash Flood and High Wind in California, February 3, 2008$965,000 · 83 kt wind · 7 events
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 2008$20,000 · 62 kt wind · 6 events
- Winter Storm and Heavy Snow in Colorado, February 3 to 5, 200820 events
- Winter Storm in Colorado, February 3 to 5, 200814 events
- Winter Storm and Winter Weather in Illinois, February 3, 200813 events
- Heavy Snow in Idaho, February 3 to 4, 20089 events
- Heavy Snow in Iowa, February 3, 20088 events
- Winter Storm and Heavy Snow in Utah, February 3 to 4, 20087 events
- Hail in Illinois, February 3, 20081 in hail · 4 events
- Heavy Snow and Damaging Wind in Nevada, February 3, 200865 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111392, 111386, 111387, 111390, 84646, 84649, 84651, 84653, 84655, 84656, 84659, 84660, 84654, 87676, 87677, 87678, 87675.